Alert archive / Washington / Red Flag Warnings in 2011

Red Flag Warning 3, NWS Seattle, WA

September 8, 20114 counties in Washington

NWS Seattle, WA issued this red flag warning at Sep 8, 2011, 8:47 AM PDT for 4 counties in Washington. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2011, 8:47 AM PDT (15:47 UTC)
Expired
Sep 8, 2011, 10:00 PM PDT
In force
13 hr
Issued by
NWS Seattle, WA

Counties Clallam County, WA, Grays Harbor County, WA, Jefferson County, WA, Mason County, WA

The radar

The Langley Hill radar (KLGX), 64 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 3.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2011-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2011-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2008 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WWUS86 KSEW 081547
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
847 AM PDT THU SEP 8 2011

.AN EXTREMELY DRY AND UNSTABLE AIR MASS WILL AGAIN BE PRESENT OVER
THE OLYMPIC MOUNTAINS TODAY. MID-LEVEL HAINES 6 CONDITIONS WILL
FAVOR RAPID GROWTH OF ANY ONGOING FIRES.

WAZ652-661-090000-
/O.NEW.KSEW.FW.W.0003.110908T1547Z-110909T0500Z/
WEST PORTION OF THE OLYMPIC MOUNTAINS-
EAST PORTION OF THE OLYMPIC MOUNTAINS-
847 AM PDT THU SEP 8 2011

...RED FLAG WARNING IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR
DRY AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 652 AND 661...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 10 PM PDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 652 AND 661. OLYMPIC NATIONAL
  PARK AND OLYMPIC NATIONAL FOREST.

* HAINES...MID-LEVEL HAINES 6. HIGH-LEVEL HAINES 5.

* TEMPERATURES...HIGHS IN THE 80S...EXCEPT UPPER 70S ABOVE 4500 FEET. 

* RELATIVE HUMIDITY...MINIMUM RH BELOW 25 PERCENT.

* IMPACTS...THESE CONDITIONS WILL FAVOR LARGE FIRE GROWTH AND
  ERRATIC FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HANER

WEATHER.GOV/SEATTLE
1 follow-up statement
669 
WWUS86 KSEW 082221
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
321 PM PDT THU SEP 8 2011

.AN EXTREMELY DRY AND UNSTABLE AIR MASS WILL CONTINUE OVER THE
OLYMPIC MOUNTAINS INTO THIS EVENING. MID-LEVEL HAINES 6
CONDITIONS WILL FAVOR RAPID GROWTH OF ANY ONGOING FIRES.

WAZ652-661-090500-
/O.CON.KSEW.FW.W.0003.000000T0000Z-110909T0500Z/
WEST PORTION OF THE OLYMPIC MOUNTAINS-
EAST PORTION OF THE OLYMPIC MOUNTAINS-
321 PM PDT THU SEP 8 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR DRY AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES
652 AND 661...

* AFFECTED AREA...FIRE WEATHER ZONES 652 AND 661. OLYMPIC 
  NATIONAL PARK AND OLYMPIC NATIONAL FOREST. 

* HAINES...MID-LEVEL HAINES 6. HIGH-LEVEL HAINES 5.

* RELATIVE HUMIDITY...MINIMUM RH BELOW 25 PERCENT.

* IMPACTS...THESE CONDITIONS WILL FAVOR LARGE FIRE GROWTH AND 
  ERRATIC FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HANER

WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Sep 8, 3:00 AM PDT, 5 hours 47 minutes earlier.

Area forecast discussion, Sep 8, 3:00 AM PDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PDT THU SEP 8 2011

.SYNOPSIS...A STRONG UPPER RIDGE OVER THE REGION WILL BRING SUNNY
WARM WEATHER TO WESTERN WASHINGTON THROUGH THE WEEKEND AT LEAST. LOW
LEVEL OFFSHORE FLOW TODAY AND AGAIN OVER THE WEEKEND COULD RESULT IN
RECORD OR NEAR RECORD HIGH TEMPERATURES. THERE WILL BE A GRADUAL
RETURN TO ONSHORE FLOW AND COOLER TEMPERATURES MONDAY THROUGH
WEDNESDAY.

&&

.SHORT TERM...A STRONG UPPER LEVEL RIDGE CONTINUES TO COVER THE
WESTERN TWO-THIRDS OF NORTH AMERICA...WHILE A DEEP UPPER TROUGH
CENTERED ALONG 160W DOMINATES THE NORTHEAST PACIFIC OCEAN. AS A
RESULT WESTERN WASHINGTON REMAINS UNDER WEAK SOUTHWEST FLOW ALOFT
AND A WARM AIR MASS. LOW LEVEL FLOW IS WEAKLY OFFSHORE EARLY THIS
MORNING WITH A VERY WEAK THERMAL TROUGH ALONG THE COAST...AND MARINE
STRATUS IS LIMITED TO THE COAST AND COASTAL WATERS.

THE CONCISE VERSION OF THE SHORT TERM FORECAST DISCUSSION READS --
CONTINUED SUNNY WARM DAYS TODAY THROUGH SATURDAY. BUT HERE IS THE
DETAILED VERSION AS WELL.

MINOR CHANGES TO THE LARGE SCALE PATTERN WILL GET UNDERWAY TODAY...
AS A SHORTWAVE MOVING INTO THE OFFSHORE TROUGH WILL DEEPEN THAT
FEATURE AND AN UPPER RIDGE WILL START BUILDING JUST OFFSHORE ALONG
130W. IN ADDITION THE THERMAL TROUGH WILL SHIFT INLAND...WITH WEAK
NORTHWEST SURFACE GRADIENTS DEVELOPING LATE TODAY. THIS WILL HAVE
LITTLE EFFECT INLAND BUT TEMPERATURES ALONG THE COAST WILL BE
SLIGHTLY COOLER.

ONE IMPORTANT CONCERN TODAY IS THE SMALL UPPER SHORTWAVE THAT
TRIGGERED THUNDERSTORMS OVER THE OREGON CASCADES AND NORTHERN
CALIFORNIA WEDNESDAY EVENING. THAT SHORTWAVE WILL WEAKEN AS IT LIFTS
NORTH OVER OUR FORECAST AREA TODAY. BUT EVEN IN ITS WEAKENED
STATE...EVERY MODEL SHOWS WIDELY SCATTERED CONVECTION OVER THE
WASHINGTON CASCADES. GIVEN THE CONDITIONS DISCUSSED IN THE FIRE
WEATHER SECTION BELOW...I THINK WE NEED TO MENTION A CHANCE OF
THUNDERSTORMS IN THE CASCADES FORECAST. I WILL LEAVE IT TO THE DAY
SHIFT FIRE WEATHER FORECASTER TO CONSIDER THE ISSUANCE OF A RED FLAG
WARNING.

THE LARGE SCALE PROCESS THAT STARTS TODAY WILL CONTINUE TONIGHT AND
FRIDAY. THE UPPER RIDGE WILL CONTINUE TO BUILD ALONG 130W AND THEN
TILT POSITIVELY INTO SOUTHERN BRITISH COLUMBIA. THE UPPER RIDGE WILL
CAUSE THE FLOW ALOFT TO TURN NORTHERLY TONIGHT...WHICH SHOULD SHUT
OFF ANY CONVECTION THAT DOES DEVELOP. WEAK NORTHWESTERLY SURFACE
FLOW WILL CAUSE TEMPERATURES TO BE JUST A LITTLE LOWER THAN TODAY.

AS THE UPPER RIDGE REMAINS JUST OFFSHORE FRIDAY NIGHT AND
SATURDAY...ANOTHER THERMAL TROUGH WILL EXTEND NORTHWARD ALONG THE
PACIFIC NORTHWEST COAST. SO THE LOW LEVEL FLOW WILL BEGIN TRENDING
WEAKLY OFFSHORE AGAIN SATURDAY FOR A SLIGHT BOOST IN TEMPERATURES.
MCDONNAL

.LONG TERM...THE UPPER RIDGE WILL SHIFT VERY SLOWLY TOWARD THE COAST
SUNDAY...AND THE THERMAL TROUGH WILL STRENGTHEN ALONG THE COAST. IF
THE MODELS ARE CORRECT ABOUT THE SURFACE PATTERN...THEN SUNDAY COULD
END UP BEING THE WARMEST DAY OF THE YEAR.

THERE ARE MINOR DIFFERENCES IN HOW FAST THE PROGRESSION WILL TAKE
PLACE...BUT ALL THE MODELS AGREE THE UPPER RIDGE WILL PROGRESS
SLOWLY INLAND EARLY NEXT WEEK. AS THIS HAPPENS...UPPER HEIGHTS WILL
GRADUALLY FALL AND LOW LEVEL ONSHORE FLOW WILL INCREASE. RECENT
MODEL TRENDS SUGGEST THE TRANSITION WILL START SLOWLY...AND MONDAY
COULD BE A NEAR REPEAT OR JUST SLIGHTLY COOLER THAN SUNDAY. ASIDE
FROM THAT QUESTION THOUGH...THE EXTENDED FORECAST REFLECTS THE
TREND.  MCDONNAL

&&

.AVIATION...UPPER LEVEL RIDGE OVER WESTERN WASHINGTON WITH LIGHT
WINDS ALOFT. AT THE SURFACE THERMALLY INDUCED TROUGH OVER THE AREA
EARLY THIS MORNING WILL SHIFT EAST OF THE CASCADES DURING THE DAY.
FOG/STRATUS IMAGERY SHOWS STRATUS RIGHT ALONG THE COASTLINE WITH
LITTLE PENETRATION INLAND AT 09Z. EXPECT THE STRATUS AND FOG TO
REMAIN ALONG THE COAST ONLY THROUGH MID MORNING BEFORE BURNING OFF.
WITH THE THERMALLY INDUCED TROUGH EAST OF THE CASCADES STRATUS AND
FOG WILL RETURN TO THE COAST TONIGHT. FOR THE REMAINDER OF THE AREA
MOSTLY CLEAR SKIES THROUGH FRIDAY MORNING.

KSEA...CLEAR SKIES WITH LIGHT WINDS BECOMING NORTHWESTERLY 4 TO 8
KNOTS AROUND NOON. FELTON

&&

.MARINE...THERMALLY INDUCED LOW PRESSURE OVER THE INTERIOR EARLY
THIS MORNING WILL SHIFT EAST OF THE CASCADES DURING THE DAY. SMALL
CRAFT WINDS DEVELOPING IN THE STRAIT THIS AFTERNOON AND CONTINUING
INTO EARLY FRIDAY MORNING. LIKE THURSDAY WINDS OVER THE COASTAL
WATERS WILL INCREASE LATE IN THE DAY WITH SMALL CRAFT ADVISORY WINDS
EXPECTED DURING THE EVENING HOURS. THE THERMAL TROUGH SHIFTS SHIFTS
BACK WESTWARD BY FRIDAY NIGHT WHICH WILL END THE CHANCES FOR SMALL
CRAFT WESTERLIES IN THE STRAIT AND EASE THE WINDS OVER THE COASTAL
WATERS AS WELL. FOR THE INLAND WATERS VARYING DEGREES OF NORTHERLY
WINDS INTO THE WEEKEND WITH THE WINDS REMAINING BELOW 20 KNOTS.
FELTON

&&

.FIRE WEATHER...SLIGHTLY MODIFIED FROM THE WEDNESDAY AFTERNOON
ISSUANCE -- A STRONG UPPER LEVEL RIDGE WILL PERSIST OVER THE
NORTHWEST FOR THE REST OF THIS WEEK. THIS HAS PUSHED A STRONG
SUBSIDENCE INVERSION DOWN INTO THE LOWER ELEVATIONS OF THE FORECAST
AREA. LOCATIONS ABOVE THE SUBSIDENCE INVERSION...ROUGHLY ABOVE 2000
FEET AND ABOVE...WILL BE EXPOSED TO AN EXTREMELY DRY AND UNSTABLE
AIR MASS WITH SOLID MID-LEVEL HAINES 6 CONDITIONS. AT TIMES
THROUGHOUT THE NEXT SEVERAL DAYS...SIMILAR CONDITIONS ARE EXPECTED
TO OCCUR.

BELOW THE SUBSIDENCE INVERSION...WARM AND DRY CONDITIONS WILL
CONTINUE...BUT INSTABILITY SHOULD NOT BE AN EXACERBATING INFLUENCE
ON FIRE BEHAVIOR.  BOWER/MCDONNAL

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.

PZ...SMALL CRAFT ADVISORY COASTAL WATERS...CENTRAL AND EASTERN
     STRAIT AND GRAYS HARBOR BAR.

&&

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:54 AM PDTSmall Craft AdvisorySEW24 hr

Nearby

Red Flag Warnings in Washington, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.